Thunderstorm Wind, Herkimer
- When
- May 23, 7:22 PM EST
- Where
- Herkimer County, 0.69 mi S of Russia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.260, -75.080
Trees and wires were downed.
A couple of lines of strong to severe thunderstorms developed along a strong cold front during the late evening of the 23rd. Damage consisted of a few reports of trees and wires down in the Mohawk Valley and Capital District.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A couple of lines of strong to severe thunderstorms developed along a strong cold front during the late evening of the 23rd. Damage consisted of a few reports of trees and wires down in the Mohawk Valley and Capital District.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 23, 6:29 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 729 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will bring some isolated to scattered showers and thunderstorms to portions of the region this evening. Cool and breezy conditions will follow for Friday, with some isolated showers. After a brief period of dry weather Friday night and early Saturday, another fast moving frontal system will bring showers for late Saturday into Saturday night. Fair and warm conditions are currently expected for Sunday into Memorial Day. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 703 PM EDT...A prefrontal sfc trough is moving across the Adirondacks, and the west-central Mohawk Valley at this time with with isolated to scattered showers and a few thunderstorms. A more impressive line of showers and thunderstorms is just moving east of Lake Ontario based on the KENX and upstream radars. This line is associated with a cold front. It is high shear and low CAPE environment with MLCAPE values based on the latest RAP in the 100-250 J/kg range and MUCAPE values mainly 250-600 J/kg from ALY north and west. 0-6 km shear values increase to 40-60 kts with 0-3 km SRH values briefly rising to 250-400 (m/s)2 based on the latest 3-km between 00Z-03Z. We will have to monitor for some isolated to scattered strong to severe thunderstorms with this line for damaging winds as the main threat. The better upper jet dynamics are also arriving soon. Some retooling of the PoPs was done based on the mesoscale trends with this update. Latest near term follows with more details... Kinematics remain extremely strong this evening, and overall upper level dynamics will rapidly increase early this evening, with the approach of a cyclonically curved upper level jet, placing areas (especially from I-90 and points north) into the left exit region. So, still can not rule out some showers/low topped thunderstorms to form on the cold front, and with mid level winds of 40-60 KT, strong downward momentum could lead to strong wind gusts, even within lower topped showers (perhaps without any lightning). So, trends will need to be watched upstream across western NYS this evening. And if convection fails to form, there still could be briefly strong wind gusts as the front passes, perhaps 30-45 mph or so. After the front passes, expect breezy conditions with clearing initially, before some clouds reform across higher terrain areas before daybreak. Remaining breezy/windy, with lows mainly in the upper 40s to lower/mid 50s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Friday-Friday night, cyclonic flow and cold air aloft, along with a surface trough passing southward through the region, should favor quite a bit of cloud coverage once deeper mixing commences in the late morning through afternoon. Isolated/scattered showers and sprinkles will also be possible, especially across higher terrain areas. Gusty NW winds may reach 25-35 mph at times. Highs mainly upper 60s to lower 70s in valleys, and upper 50s to mid 60s across higher terrain. Clearing and cool for Friday night, with lows mainly in the 40s. Saturday-Saturday night, clouds rapidly increase from NW to SE Saturday morning, with some showers developing in the afternoon, especially across the SW Adirondacks and Mohawk Valley extending into the Lake George/Saratoga region. Areas south and east of Albany may remain dry until closer to sunset. Then for Saturday night, showers and a few embedded thunderstorms will be possible as a frontal system approaches from the northwest. Locally heavy downpours will be possible as PWAT's climb with 1.25-1.5 inches. Highs Saturday mainly in the lower 70s in valleys, and 60s across higher terrain. Max temps may occur during the late morning/early afternoon hours before cooling back into the 60s once showers develop. Lows Saturday night mainly in the mid 50s to around 60. Sunday, frontal system should move slowly south and east across the region, with most likely timing during the morning hours. However, there is some uncertainty whether the front slows down its south/east progression. If so, isolated to scattered showers/thunderstorms could linger into the afternoon. For now, will confine most PoPs to the morning hours. Highs mainly && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Sunday night-Monday, weak high pressure should bring fair and warm conditions, assuming aforementioned frontal system shifts far enough to our south and east. Lows Sunday night mainly in the 50s. Highs Monday should reach upper 70s to lower 80s in valleys, and lower/mid 70s across higher terrain. Monday night-Thursday, warm front looks to approach from the south and west late Monday night into Tuesday. Some form of MCS activity could affect the region during this time with a few rounds of showers and thunderstorms. The front should lift north of the region by Wednesday, before a cold front approaches from the northwest for Wednesday night into Thursday. The air south of the warm front could be quite warm to hot. For now, have indicated max temps in valley areas reaching 85-90 for Wednesday, with lows Tuesday and Wednesday nights mainly in the 50s and 60s. Cooler for Thursday, but still possibly above normal depending on the speed of the main cold front, with highs in the 70s to lower 80s. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Watching scattered to broken line of convection across central New York. Per extrapolation of these features along with mesoscale high resolution reflectivity models, the window between 00z-04z would be the potential for showers/thunderstorms with MVFR conditions. After the passage of this front, the MVFR conditions will likely stick into the Berks with a combination of MVFR/VFR ceilings the remainder of the overnight period for the Hudson Valley TAF locations. Southerly winds will average 8-13 KT with some gusts of 25-30 KT this evening. Winds will shift into the west/northwest behind the cold front, with speeds of 8-12 KT and gusts of 20-30 KT possible, especially at KALB and KPSF. Winds will be much stronger, and variable in direction in and near any thunderstorms through this evening. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: Moderate Operational Impact. Chance of SHRA. Saturday Night: High Operational Impact. Definite SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday Night: Low Operational Impact. Isolated SHRA. Memorial Day: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... ...Wind gusts 25-35 mph possible tonight into Friday... A cold front will bring some showers and thunderstorms to portions of the region this evening. Cool and breezy conditions will follow for Friday, with some isolated showers. After a brief period of dry weather Friday night and early Saturday, another fast moving frontal system will bring showers for late Saturday into Saturday night. Fair and warm conditions are currently expected for Sunday into Memorial Day. South to southwest winds will increase to 10-20 mph this evening, with gusts up to 35 mph possible. In the wake of the cold front, winds will shift into the west to northwest at 10-20 mph with gusts of 25-35 mph late tonight into Friday. && .HYDROLOGY... Showers and scattered thunderstorms will continue through this evening as a low pressure and frontal system approaches and moves across the region. Rainfall amounts of 1/4 to 1/2 an inch are expected with locally higher amounts in some thunderstorms. Some ponding of water in poor drainage, urban and low lying areas is possible. The storms will be moving quite fast so no significant hydrological impacts are expected at this time. Another round of wet weather is expected Saturday afternoon and night with another fast moving low pressure system approaches and moves across the region. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL/Wasula SHORT TERM...KL LONG TERM...KL AVIATION...KL/BGM FIRE WEATHER...KL HYDROLOGY...IAA/KL www.weather.gov/albany
Hazardous Weather Outlook National Weather Service Albany NY 500 PM EDT Thu May 23 2019 NYZ032-033-038>043-047>054-058>061-063>066-082>084-241100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington- 500 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for east central New York. .DAY ONE...Tonight. There is a Slight Risk of severe thunderstorms through early this evening, with the greatest risk west of the Hudson River. The main threat is for damaging winds, however hail can not be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms late Monday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ001-013-MAZ001-025-VTZ013>015-241100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Bennington-Western Windham-Eastern Windham- 500 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and southern Vermont. .DAY ONE...Tonight. There is a Marginal Risk of severe thunderstorms through early this evening. The main threat is damaging winds, however hail can not be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms Monday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
637 PM EDT Thu May 23 2019
NYZ032-033-038-082-232315-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Fulton-
637 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON...
NORTHWESTERN FULTON AND CENTRAL HERKIMER COUNTIES...
At 637 PM EDT, a strong thunderstorm was located over Remsen, or 12
miles southeast of Boonville, moving east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ohio, Poland, Cold Brook, Northwood, Russia, Arietta, Oregon,
Nobleboro, Clockmill Corners, Knappville, Shaker Place, Piseco,
Wilmurt Corners, Morehouseville, Hoffmeister, Hurricane, Grant, Gray,
Powley Place and Black Creek Reservoir.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4330 7515 4330 7512 4332 7510 4333 7508
4342 7509 4346 7450 4318 7449 4322 7507
4324 7507 4323 7510 4324 7512 4325 7513
4325 7515 4326 7516
TIME...MOT...LOC 2237Z 268DEG 45KT 4333 7521
KSLSpecial Weather Statement
National Weather Service Albany NY
734 PM EDT Thu May 23 2019
NYZ032-033-240015-
Northern Herkimer-Hamilton-
734 PM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HAMILTON
AND NORTHERN HERKIMER COUNTIES...
At 733 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Oswegatchie to near
Redfield. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Old Forge, Inlet, Blue Mountain Lake, Lake Eaton Campground, Brown
Tract Pond Campground, Limekiln Lake Campground, Big Moose, Nicks
Lake Campground, Eighth Lake Campground, Eagle Bay, Forked Lake
Public Campground, McKeever, Raquette Lake, Golden Beach Campground,
Alger Island Public Campground, Long Lake, Eagle Nest, Little Rapids,
Beaver River and Minnehaha.
Expect some cloud to ground lightning is occurring with this line of
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
LAT...LON 4408 7428 4346 7474 4347 7509 4410 7517
4405 7505 4412 7428
TIME...MOT...LOC 2333Z 277DEG 37KT 4410 7514 4349 7575
WasulaSpecial Weather Statement National Weather Service Albany NY 757 PM EDT Thu May 23 2019 NYZ033-041-042-082-083-240045- Hamilton-Northern Fulton-Southeast Warren-Northern Warren-Northern Saratoga- 757 PM EDT Thu May 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON... SOUTHWESTERN WARREN...NORTHERN SARATOGA AND CENTRAL FULTON COUNTIES... At 756 PM EDT, a strong thunderstorm was located near Caroga Lake, or 13 miles northwest of Gloversville, moving east at 55 mph. Winds in excess of 40 to 50 mph are possible with this storm. Locations impacted include... Glens Falls, Lake George Village, Corinth, Edinburg, Northville, Cranberry Creek, Caroga Lake Public Campground, Day Center, Northampton Beach Public Campground, Caroga Lake, West Glens Falls, Lake Luzerne Campground, Glens Falls North, Queensbury, Wilton, South Glens Falls, Lake Luzerne, Hadley, Lake George and Bleecker. This includes Interstate 87 between exits 17S and 22. Brief heavy rainfall is also occurring with this storm, and may cause localized poor drainage flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4325 7467 4347 7369 4320 7360 4308 7461 TIME...MOT...LOC 2356Z 256DEG 46KT 4319 7454 Wasula
Special Weather Statement
National Weather Service Albany NY
817 PM EDT Thu May 23 2019
NYZ038-039-041-050-082-240045-
Southern Fulton-Southern Herkimer-Northern Fulton-Southern
Saratoga-Northern Saratoga-
817 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SARATOGA...FULTON
AND SOUTHEASTERN HERKIMER COUNTIES...
At 817 PM EDT, a strong thunderstorm was located near Stratford, or
13 miles northeast of Little Falls, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gloversville, Dolgeville, Broadalbin, Edinburg, Northville, Mayfield,
Stratford, Cranberry Creek, Caroga Lake Public Campground,
Northampton Beach Public Campground, Caroga Lake, Perth, Berkshire,
Bleecker, Meco, Munsonville, Curtis, Sweets Crossing, Pinnacle and
Barkersville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4321 7483 4324 7432 4322 7432 4322 7422
4324 7422 4325 7403 4298 7404 4311 7484
TIME...MOT...LOC 0017Z 271DEG 39KT 4314 7462
CSThe Ft Drum radar (KTYX), 73 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
9 thunderstorm wind. Local standard time, as filed.
Trees and wires were downed.
Several trees and wires were downed at Grant and Pardeeville Roads.
Trees and wires were downed.
Trees were downed.
Trees were downed in Palatine Bridge.
A tree was downed on Cedar Bluff Road.
Trees and wires were downed at Brown Road and Route 71.
A large tree was downed on Rosendale Road with multiple large limbs down in the vicinity.
A large tree was downed across Monroe Avenue with multiple other trees downed in the vicinity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824072, 824073, 824074, 824075, 824076, 824077, 824078, 824079, 824080.